Teenage girls who take the contraceptive pill are at greater risk of suffering symptoms linked to depression, The Independent reports citing a new study.
Ever since the pill became available in the UK in 1961, researchers have been trying to understand the connection between oral birth control and mood.
While previous studies have linked the contraceptive to everything from breast cancer to blood clots and weight gain, researchers at Brigham and Women's Hospital, University Medical Center Groningen (UMCG) and Leiden University Medical Center in the Netherlands have added important, new information regarding its association with depressive symptoms.
In the study, published in the journal JAMA Psychiatry, scientists reported that there was no obvious association between oral contraceptive use and depressive symptom severity among the majority of the 1,000 16 to 25-year-olds surveyed.
However, they did find a link among one particular age group: 16-year-old girls. The researchers state that teenagers who took the pill reported higher depressive symptom severity than those of the same age not using oral contraceptives.
“One of the most common concerns women have when starting the pill, and teens and their parents have when an adolescent is considering taking the pill, is about immediate depressive risks,” said corresponding author Anouk de Wit.
“Most women first take an oral contraceptive pill as a teen. Teens have lots of challenging emotional issues to deal with so it's especially important to monitor how they are doing.”